Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS State College, PA

July 18, 2003McKean County, Potter County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 18, 2003, 6:18 AM EDT for McKean County, Potter County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2003, 6:18 AM EDT (10:18 UTC)
Expired
Jul 18, 2003, 9:00 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Whole counties

Counties McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 97 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 181018
FFWCTP
PAC083-105-181300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 AM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA
  POTTER COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 900 AM EDT.

* AT 612 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
  INDICATE A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER
  NORTHERN MCKEAN AND POTTER COUNTIES.  THE LINE IS NOT MOVING...
  WHILE INDIVIDUAL THUNDERSTORMS ROLL ALONG IT...CREATING LOCALLY
  TORRENTIAL RAINFALL. 

THUNDERSTORMS ARE REPEATEDLY PRODUCING HEAVY RAINFALL IN THE 
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IN THE CITY OF BRADFORD...AS WELL AS THE SURROUNDING 
AREAS IN NORTHERN MCKEAN AND POTTER COUNTIES. 

THE WATERWAYS MOST AT RISK FOR FLOODING THIS MORNING INCLUDE THE 
SMALL CREEKS AND STREAMS IN THE UPPER ALLEGHENY...COWANESQUE AND 
GENESEE RIVER VALLEYS...ESPECIALLY THE OSWAYO CREEK. TOWNS THAT MAY 
EXPERIENCE FLOODING INCLUDE BRADFORD...GENESEE...ULYSSES AND 
SHINGLEHOUSE. THESE AREAS WILL SEE RAPID RISES IN WATER LEVELS...AS 
RADAR ESTIMATES THAT CLOSE TO 3 INCHES OF RAIN HAS FALLEN THERE 
SINCE 3 AM. 

SMALLER CREEKS AND STREAMS IN THE AREA WILL GO OUT OF THEIR BANKS 
SHORTLY...POSSIBLY WASHING OUT ROADS AND FLOODING HOMES ALONG THE 
WATERWAYS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

$$

LAT...LON 4201 7761 4183 7759 4179 7893 4202 7895

DANGELO
1 follow-up statement
000 
WGUS71 KCTP 181122
FFSCTP
PAC083-105-181315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
721 AM EDT FRI JUL 18 2003


...A FLASH FLOOD WARNING CONTINUES FOR MCKEAN AND POTTER COUNTIES...

AT 714 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS IN MCKEAN COUNTY 
REPORTED SEVERAL SMALL CREEKS OUT OF THEIR BANKS IN THE FOSTER 
TOWNSHIP AREA...AS WELL AS WATER ACROSS ROADWAYS AND MINOR BASEMENT 
FLOODING.  

A CLUSTER OF THUNDERSTORMS CONTINUED TO PRODUCE VERY HEAVY 
RAINFALL ALONG A LINE EXTENDING FROM 11 MILES NORTH OF KANE TO 22 
MILES WEST OF WELLSBORO.  INDIVIDUAL SHOWERS WERE MOVING EAST AT 
AROUND 30 MPH WHILE THE LINE WAS SLOWLY SINKING SOUTHWARD AT AROUND 
10 MPH.

RAINFALL WILL GRADUALLY DECREASE IN INTENSITY THROUGH 900 AM...BUT 
LOCAL DRAINAGE AND RUNOFF PROBLEMS WILL CONTINUE INTO THE MID 
MORNING HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED. MOVE TO HIGHER GROUND.

$$

LAT...LON 4174 7893 4175 7770 4220 7756 4225 7852

DEVOIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:08 AM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 18, 2:08 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
208 AM EDT FRI JUL 18 2003

RW IN ADVNC OF CD FNT PUSHING INTO CENTRAL COS ATTM AND TRW NOW
ALONG THE NY BORDER ALONG A LLVL CONVERGENCE AXIS JUST SOUTH OF THE
ACTUAL FRONT/WIND SHIFT. REAL FRONT SEEMS TO BE ALONG SPINE OF LK
ONT WWRD TO KGRR.

FORECAST IS HIGHLY CONTINUOUS WITH GOOD GRIDS IN PLACE ALREADY. WL
UP POPS IN MOST AREAS 10-20 PCT TODAY. REAL WORRY IS FOR HOW STRONG
THE STORMS THAT FORM THIS AFTN WL GET. JET ENERGY IS WAY ABV WHAT IS
NORMAL FOR THIS TIME OF YEAR...HOW MANY TIMES DO YOU SEE AN 80KT JET
OV PA IN THE MIDDLE OF THE SUMMER?  SLGT RISK JUST POSTED FOR SRN
HALF OF AREA...AS MOST OF THE ACTION SHUD BE (AS ALLUDED TO BY PREV
SHIFTS) SOUTH OF INTERSTATE 80 THIS AFTN...AND BY NIGHTFALL ONLY THE
FAR SRN TIER/LWR SUSQ WL HAVE THUNDER REMAINING AS THE DRIER/MORE
STABLE AIR WORKS SWRD THRU THE LATE AFTN AND EVENING HRS. WILL
MENTION GUSTY TSTM WIND WORDING IN ZNS FOR SRN HALF OF CWA.

COULD GET COOL AGAIN TONIGHT IN THE NW MTNS. KBFD GOT TO 45 AND KANE
(COOP) GOT TO 41 THURS MORN. IT WON/T BE AS CLEAR TONIGHT...BUT UPR
40S STILL CALLED FOR. REST OF AREA WL BE TOO CLDY TO GO TOO COOL.
SAT PRETTY UNEVENTFUL...EXCEPT FOR MORE CLDS IN THE NERN HALF OF
AREA UNDER A SPOKE OF HIGH VORT ROLLING ARND UPR LOW.

XTNDD: WL HOLD FCST AS IS W/CHCS FOR PRECIP LATER MON THRU
THURS...AS ANAMALOUS UPR TROF OV GLS/MS VLY THROWS MOISTURE AND
SHEAR AT US. LLVL AND JET STREAM LVL WIND ANOMALIES (IF THEY VERUFY)
ON TUES/WED SPELL A CHANCE FOR A SIGNIFICANT MID-SUMMER SVR OUTBREAK
FOR THE EASTERN U.S. AS THE TROF BEGINS TO SLIP EASTWARD BEFORE
WASHING OUT/FILLING.

.CTP...
PA...SPS FOR SLGT RISK SVR SRN HALF CWA.

DANGELO
Hazardous weather outlook, Jul 18, 3:49 AM EDT, 2 hours 29 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A COLD FRONT WILL DROP THROUGH THE REGION FROM NORTH TO SOUTH
TODAY.  THE AIR TO THE SOUTH OF THE FRONT IS WARM AND HUMID...AND
THUNDERSTORMS WILL FIRE UP AS THE FRONT NEARS.  MOST OF THE
THUNDERSTORMS TODAY WILL BE TO THE SOUTH OF INTERSTATE 80...WHICH IS
ALSO WHERE THE GREATEST THREAT OF SEVERE WEATHER WILL BE THIS
AFTERNOON AND EVENING.  THE WINDS ALOFT ARE VERY STRONG FOR THIS
TIME OF YEAR.  STRONG...DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE
MAIN THREAT TODAY....HOWEVER SMALL HAIL AND HEAVY DOWNPOURS ARE ALSO
POSSIBLE.

THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE
FRONT PUSHES TO THE SOUTH OF THE STATE.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL THUNDERSTORMS ARE EXPECTED MON THROUGH WEDNESDAY OF NEXT
WEEK...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, Jul 18, 3:47 AM EDT, 2 hours 31 minutes before
PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-181730-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
347 AM EDT FRI JUL 18 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING OVER
SOUTH CENTRAL PENNSYLVANIA...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS PLACED SOUTH CENTRAL PENNSYLVANIA UNDER A SLIGHT RISK
FOR SEVERE WEATHER TODAY.

A COLD FRONT WILL DROP THROUGH THE STATE FROM NORTH TO SOUTH TODAY.
THE AIR TO THE SOUTH OF THE FRONT IS WARM AND HUMID...AND
THUNDERSTORMS WILL FIRE UP AS THE FRONT NEARS.  MOST OF THE
THUNDERSTORMS TODAY WILL BE TO THE SOUTH OF INTERSTATE 80...WHICH IS
ALSO WHERE THE GREATEST THREAT OF SEVERE WEATHER WILL BE THIS
AFTERNOON AND EVENING.  THE WINDS ALOFT ARE VERY STRONG FOR THIS
TIME OF YEAR.  STRONG...DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE
MAIN THREAT TODAY....HOWEVER SMALL HAIL AND HEAVY DOWNPOURS ARE ALSO
POSSIBLE.

THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE
FRONT PUSHES TO THE SOUTH OF THE STATE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:07 PM EDTSevere Thunderstorm WarningCTPClearfield53 min
Jul 18, 3:45 PM EDTTornado WarningCTPClearfield30 min
Jul 18, 4:14 PM EDTSevere Thunderstorm WarningCTPClearfield31 min
Jul 18, 4:18 PM EDTSevere Thunderstorm WarningCTPLycoming, Union57 min
Jul 18, 4:25 PM EDTSevere Thunderstorm WarningCTPCentre50 min
Jul 18, 5:33 PM EDTSevere Thunderstorm WarningCTPHuntingdon27 min
Jul 18, 5:53 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland22 min
Jul 18, 6:02 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin28 min
Jul 18, 7:01 PM EDTSevere Thunderstorm WarningCTPPerry29 min
Jul 18, 7:01 PM EDTSevere Thunderstorm WarningCTPDauphin59 min
Jul 18, 7:31 PM EDTSevere Thunderstorm WarningCTPLebanon59 min
Jul 18, 7:42 PM EDTSevere Thunderstorm WarningCTPHuntingdon18 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.